fbpx

Pleasant Grove High School addresses Narcan distribution at Fentanyl education assembly

On Monday Pleasant Grove High School held a Fentanyl awareness assembly that talked about the dangers of the drug and the impacts on teens and young adults. As part of that assembly, Narcan was distributed to some of the students causing alarm from parents who were not notified of the distribution. Narcan is used to treat drug overdoses.

Yesterday Pleasant Grove High School addresses the situation in an email to parents

August 30, 2022

Dear PGHS Families,

This is a follow-up communication regarding the Pleasant Grove Sacramento County Future Focused: Fentanyl Education and Awareness Program assembly that we announced would take place on August 29th.  

As you may know, the event was organized by Arrive Alive California, Inc. and is known to be an impactful and highly informative assembly. Several media outlets, along with numerous county level officials, including Sacramento County District Attorney Anne Marie Schubert, Sacramento County Supervising Criminalist Kristel Suchland and Sacramento County Dept. of Public Health Division Manger Lori Miller were presenters during the assembly. 

Laura and Chris Didier, the parents of Zach Didier, shared their tragic story of losing their son, Zach, to Fentanyl poisoning when he was a student at Whitney High School in 2021. Our students listened intently to the presenters and I appreciate their excellent behavior and attention on such a serious matter. 

Because the event was live streamed into our 9th and 10th grade classes, we were able to record the presenters. Many parents have asked that we provide the recording to them so they can further build awareness and be able to have informative conversations about the dangers of Fentanyl use with their child/ren. Please click HERE for the video link.

One unexpected activity that occurred after the event which was not pre-approved was that the Sacramento County Department of Health Service Substance Use Prevention & Treatment had staffed two tables during lunch and made Narcan with instructional materials available for students and staff. The materials were titled “How to respond to an opioid overdose” and  “How to use Naloxone, or Narcan” on one side and “What Are Opiods?” printed on the other side. County staff members discussed the information with each person prior to providing a kit.

In response to this, we are letting parents know that we are aware that Narcan was distributed to students and staff, however, we would like to make it clear that this was not an approved activity and we will work closely with all future presenters to ensure they understand our policies and procedures for such activities. For parents who are unfamiliar with Narcan, we are attaching a brief frequently asked questions information sheet to review. 

We sincerely apologize for any confusion or concern this may have caused. We appreciate your ongoing support and remind you to reach out to us should you have any questions. 

In Partnership,

Taigan Keplinger

Pleasant Grove High School Principal

What is Narcan (naloxone) nasal spray?

Narcan is a life-saving medication that can reverse an overdose from opioids, including heroin, fentanyl, and prescription opioid medications. (https://www.cdc.gov/stopoverdose/naloxone/index.html)

How does Narcan (naloxone) work?

Narcan quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.(https://www.cdc.gov/stopoverdose/naloxone/index.html)

What happens if Narcan is used in people who are not experiencing an overdose?

The medicine in Narcan Nasal Spray has no effect in people who are not taking opioid medicines. The rare side effect would be if someone is allergic to naloxone hydrocholoride or any of the ingredients in Narcan Nasal Spray. If Narcan is used when not needed, monitor the individual, and contact their physician for further direction. (https://www.narcan.com/)

What are the side effects of Narcan nasal spray?

Side effects of Narcan should only been seen in individuals who regularly use opioids or having an opioid overdose. Information on possible side effects, may be found here:https://www.narcan.com/frequently-asked-questions/

Resources for Narcan Nasal Spray:

https://www.narcan.com/frequently-asked-questions/

https://www.cdc.gov/stopoverdose/naloxone/index.html

Privacy Policy

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Skip to toolbar